Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Norman, OK

May 24, 2002Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 12:17 AM CDT for Major County, Oklahoma. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 12:17 AM CDT (05:17 UTC)
Expired
May 24, 2002, 1:15 AM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Major County, OK

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 240517
SVROKC
OKC093-240615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1217 AM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 115 AM CDT

* AT 1217 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10
  MILES WEST OF FAIRVIEW...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMES...CLEO SPRINGS...FAIRVIEW...
  ISABELLA...MENO...ORIENTA AND RINGWOOD

HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

LAT...LON 3639 9864 3617 9869 3618 9809 3646 9811
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:51 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 23, 9:51 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
951 PM CDT THU MAY 23 2002

THUNDERSTORMS ARE BEGINNING TO FORM EAST OF THE THUNDERSTORM COMPLEX
IN THE TEXAS PANHANDLE. THIS DEVELOPMENT CONINCIDES WITH
STRENGTHENING LOW LEVEL JET INTO REGION OF WEAK FRONT/TROUGH OVER
NORTHERN OKLAHOMA/SOUTHERN KANSAS WHERE AIRMASS INSTABILITY HAS
ALREADY RECOVERED. HOWEVER FARTHER EAST TOWARD INTERSTATE
35...BELIEVE SEVERAL HOURS ARE NEEDED TO ALLOW AIRMASS INSTABILITY
TO RECOVER. EXPECT TSRA OVER THE TEXAS PANHANDLE/NW OKLAHOMA TO
EXPAND EASTWARD AS THE NIGHT PROGRESSES AFFECTING THE NORTHERN HALF
OF OKLAHOMA. RADAR TRENDS OVER THE TEXAS PANHANDLE AND RECENTLY WITH
CELLS OVER CUSTER COUNTY OKLAHOMA HAVE SHOWN PERSISTENT BACKBUILDING
CHARACTERSTICS WITH A HIGH LIKLIHOOD OF HEAVY RAIN. WILL CONSIDER
THE POSSIBILITY OF A FLASH FLOOD WATCH IN THE NEXT 1 TO 2 HOURS
DESPITE THE RECENT PERIOD OF DRY WEATHER.

JAMES

-----------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT THU MAY 23 2002

ACTIVE NEXT 48 TO 72 HRS AS COLD FRONT SLOWLY SAGS SOUTH ACROSS AREA
WITH MULTIPLE DISTURBANCES MOVING ACROSS IN W/SW FLOW. HAVE SEEN
QUITE A BIT OF ELEVATED CONVECTION TODAY AND THIS WILL LIKELY CONT
INTO EVENING HOURS AS SOME WAA CONT AT AROUND 700MB ABOVE CAPPING
INVERSION. SHOULD SEE ACTIVITY REORGANIZE CLOSER TO FRONT ACROSS
SOUTHERN KANSAS/NORTHERN OKLAHOMA THIS EVENING AND WILL LIKELY SEE
LARGE COMPLEX DEVELOP AND MOVE EAST. WILL CONT WITH FAIRLY
TIGHT GRADIENT OF POPS FROM NORTH TO SOUTH TONIGHT.

AS ANOTHER SHORTWAVE MAKES ITS WAY ACROSS KS ON FRI FRONT SHOULD
MOVE FARTHER SOUTH. THIS FRONTAL POSITION ALONG WITH LEFT OVER
BOUNDARIES FROM TONIGHTS CONVECTION WILL PUT THE BETTER CHANCES OF
RAIN INTO BODY OF OKLAHOMA AS POSSIBILITY EXIST FOR ANOTHER COMPLEX
OF STORMS TO DEVELOP ALONG FRONT FRI AFTN AND EVENING. DEPENDING ON
WHAT HAPPENS LATER THIS EVENING...THIS COULD BE A BETTER TIMEFRAME
FOR SEVERE ACTIVITY. THIS FRONT WILL CONT TO ACT AS FOCUS FOR
SHWRS/TSTMS OVER WEEKEND AS IT CONT TO MOVE EVER SO SLOWLY
SOUTH...BETTER CHANCES WILL EXIST ACROSS SRN OK AND N TX BY SAT.

BY MONDAY WE GET ANOTHER DRY LINE ESTABLISHED ACROSS W TX AS THIS
FRONT WILL NOT SWEEP OUT THE MOISTURE LIKE THE LAST FEW FRONTS HAVE
DONE. WILL GO AHEAD AND PUT SOME LOW POPS ACROSS ENTIRE AREA FOR
MONDAY AND WILL KEEP THESE GOING THROUGHOUT THE REMAINDER OF THE
EXTENDED.

FCSTID = 30
OKC   63  78  60  73 /  40  30  60  30
HBR   63  80  57  75 /  40  30  60  30
SPS   65  83  64  78 /  30  20  50  40
GAG   59  76  47  74 /  60  40  40  20
PNC   61  74  55  73 /  80  60  60  20
DUA   61  74  55  73 /  80  60  60  20

.OUN...
OK...NONE
TX...NONE

In the hours before

Local storm report, May 23, 11:29 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CDT THU MAY 23 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 PM    7 S ARNETT                OK   1.75 INCH HAIL
05/23/02   ELLIS                          SPOTTER REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:14 PM CDTSevere Thunderstorm WarningOUNCuster46 min
May 23, 10:01 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey59 min
May 23, 10:25 PM CDTSevere Thunderstorm WarningOUNEllis50 min
May 23, 11:02 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward58 min
May 24, 1:23 AM CDTSevere Thunderstorm WarningOUNEllis67 min
May 24, 2:32 AM CDTSevere Thunderstorm WarningOUNWoodward58 min
May 24, 1:18 PM CDTSevere Thunderstorm WarningOUNKay42 min
May 24, 4:02 PM CDTSevere Thunderstorm WarningOUNHarmon43 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningOUNGreer51 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningOUNHarmon45 min
May 24, 4:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningOUNGreer46 min
May 24, 5:26 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita34 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson44 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningOUNDewey45 min
May 24, 5:56 PM CDTSevere Thunderstorm WarningOUNCuster, Washita49 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningOUNGreer47 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningOUNMajor40 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningOUNJackson44 min
May 24, 6:29 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay61 min
May 24, 6:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Major, Woods48 min
May 24, 6:48 PM CDTSevere Thunderstorm WarningOUNWashita42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.